Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 44, NWS Grand Forks, ND

May 21, 2005Eddy County, Nelson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 21, 2005, 5:36 AM CDT for Eddy County, Nelson County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2005, 5:36 AM CDT (10:36 UTC)
Expired
May 21, 2005, 6:15 AM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Eddy County, ND, Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:35 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 211036
SVRFGF
NDC027-063-211115-
/O.NEW.KFGF.SV.W.0044.050521T1036Z-050521T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
536 AM CDT SAT MAY 21 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHEASTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA
  SOUTHERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 615 AM CDT.

* AT 532 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THE STORM WAS LOCATED 7 MILES SOUTHWEST OF HAMAR...OR
  27 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PEKIN AT 550 AM
  MCVILLE AT 555 AM
  8 MILES NORTH OF KLOTEN AT 600 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4781 9873 4766 9870 4770 9791 4809 9793

$$
TG
2 follow-up statements
000 
WWUS53 KFGF 211056
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
556 AM CDT SAT MAY 21 2005

NDC027-063-211115-
/O.CON.KFGF.SV.W.0044.000000T0000Z-050521T1115Z/
NELSON ND-EDDY ND-
556 AM CDT SAT MAY 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 AM CDT FOR 
NORTHEASTERN EDDY AND SOUTHERN NELSON COUNTIES...

AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THE STORM WAS LOCATED 4 MILES NORTHWEST OF MCVILLE...OR 37
MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN NELSON COUNTY AT 610 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
SATURDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4781 9873 4766 9870 4770 9791 4809 9793

$$
TG/BH
000 
WWUS53 KFGF 211115
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT SAT MAY 21 2005

NDC027-063-211125-
/O.EXP.KFGF.SV.W.0044.000000T0000Z-050521T1115Z/
NELSON ND-EDDY ND-
615 AM CDT SAT MAY 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDDY AND 
SOUTHERN NELSON COUNTIES EXPIRED AT 615 AM CDT...

AT 615 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF NELSON AND
NORTHEASTERN EDDY COUNTIES. SO THE WARNING WAS ALLOWED TO EXPIRE AT
615 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
SATURDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4781 9873 4766 9870 4770 9791 4809 9793

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:10 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 21, 2:10 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
210 AM CDT SAT MAY 21 2005

FORECAST CHALLENGE CONCERNS INITIAL T CHANCES/AMOUNTS AND
TEMPERATURES.

MODELS IN REASONABLE AGREEMENT WITH TRENDS TOWARD MORE CONSISTENT
NAM SO WILL USE FOR DETAILS.

DEEP CONVECTION ONGOING OVER FA WITH ANOTHER ROUND ANTICIPATED
BASED ON UPSTREAM COMPLEX. SURFACE LOW TO LIFT NE BY MODELS AND
LOOKS GOOD BASED ON MSAS PRESSURE FALLS. 50KT LOW LEVEL JET SHOULD
CONTINUE TO FUEL ABOVE AS IT PROPAGATES EASTWARD. AS A RESULT WILL
HAVE MODERATE TO CONDITIONAL T POPS OVER ALL BUT FAR EAST.
TEMPERATURES WILL HINGE ON DEGREE OF CLEARING IN WAKE EVOLVING MCS.
LATER TODAY COLD FRONT CROSS FA REACHING VALLEY REGION AT PRIME TIME
FOR YET ANOTHER ROUND OF DEEP CONVECTION EXPECTED. WITH THIS PAST
EVENINGS CONVECTION...APPROACHING MCS AND T WITH CFP THIS AFTERNOON
WILL MAINTAIN FLOOD WATCH.

BOUNDARY THROUGH DURING EVENING WITH STRONG WINDS IN ITS WAKE.
POTENTIAL FOR ADVISORY WITH THIS BUT NOT A CONCERN AT THIS POINTS.
WILL THEN SEE COOLER TEMPERATURES TO FINISH OFF WEEKEND. WITH COOL
CONVECTIVE TEMPERATURES AND MOIST LAYER WILL MAINTAIN SHOWERS.

NEXT CHANCE FOR PCPN STILL LOOKS ON TARGET FOR MONDAY NIGHT/TUESDAY
SO NO CHANGES PLANNED TO LONGER RANGES.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH UNTIL 9AM. FLOOD WATCH TO SAT/6PM FOR
EASTERN ND NEAR AND NORTH NORTH OF I-94.
MN...SEVERE THUNDERSTORM WATCH UNTIL 9AM FLOOD WATCH TO SAT/6PM FOR
NORTHWEST MN NORTH OF A MOORHEAD TO BEMIDJI LINE.

&&

VOELKER
Hazardous weather outlook, May 20, 6:41 AM CDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
641 AM CDT FRI MAY 20 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201430-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
641 AM CDT FRI MAY 20 2005

...SEVERE THUNDERSTORMS EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FRIDAY NIGHT...

...SEVERE THUNDERSTORMS AGAIN POSSIBLE ON SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. ISOLATED SEVERE
STORMS WILL BE POSSIBLE...WITH THE MAIN THREAT LARGE HAIL.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY
NIGHT...MAINLY AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN WHICH MAY CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST CENTRAL
MINNESOTA DURING THE EARLY MORNING HOURS ON SATURDAY AS THE COMPLEX
FROM FRIDAY NIGHT DEPARTS THE REGION.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE
AFTERNOON HOURS ON SATURDAY ALONG AND EAST OF THE RED RIVER VALLEY.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG
WINDS.

STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY NIGHT INTO SUNDAY
MORNING...WITH SPEEDS 20 TO 35 MPH AND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY FRIDAY NIGHT...AND AGAIN SATURDAY
AFTERNOON.

TG

In the hours before

Special weather statement, May 21, 1:39 AM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
139 AM CDT SAT MAY 21 2005

MNZ001>005-007>008-013>015-022-027>031-NDZ008-014>016-
024-026>030-038>039-049-052>054-211400-
WEST BECKER MN-EAST BECKER MN-CLAY MN-KITTSON MN-MAHNOMEN MN-
EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-EAST OTTER TAIL MN-
WEST OTTER TAIL MN-PENNINGTON MN-EAST POLK MN-WEST POLK MN-
RED LAKE MN-ROSEAU MN-WILKIN MN-BARNES ND-BENSON ND-CASS ND-
EDDY ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-PEMBINA ND-RAMSEY ND-
RANSOM ND-RICHLAND ND-SARGENT ND-STEELE ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 309
UNTIL 900 AM CDT SATURDAY MORNING FOR THE FOLLOWING AREAS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 10 COUNTIES

BECKER                CLAY                  KITTSON
MAHNOMEN              MARSHALL              NORMAN
PENNINGTON            POLK                  RED LAKE
ROSEAU

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

OTTER TAIL            WILKIN

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 7 COUNTIES

BENSON                EDDY                  GRAND FORKS
NELSON                PEMBINA               RAMSEY
WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES

BARNES                CASS                  GRIGGS
RANSOM                RICHLAND              SARGENT
STEELE                TRAILL

INCLUDING THE CITIES OF DETROIT LAKES...DEVILS LAKE...FARGO...FERGUS
FALLS...GRAFTON...GRAND FORKS...ROSEAU...THIEF RIVER FALLS...VALLEY
CITY AND WAHPETON.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:28 PM CDTTornado WarningFGFRichland30 min
May 20, 7:36 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass54 min
May 20, 8:23 PM CDTSevere Thunderstorm WarningFGFCass67 min
May 20, 8:28 PM CDTSevere Thunderstorm WarningFGFBarnes57 min
May 20, 8:30 PM CDTFlash Flood WarningFGFBarnes, Cass12 hr
May 20, 8:42 PM CDTTornado WarningFGFCass55 min
May 20, 9:43 PM CDTSevere Thunderstorm WarningFGFBarnes40 min
May 21, 5:52 AM CDTSevere Thunderstorm WarningFGFGriggs38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.